MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0404
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/23/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned pc400 confirmed that the embolization coil was detached from the pusher assembly.Evaluation revealed that the pet lock was separated, and the pull wire was retracted at the proximal end of the pusher assembly.This likely occurred due to the detachment attempts during the procedure.Further evaluation revealed that the pusher assembly was kinked throughout its length and fractured, the pull wire was retracted from the fractured location on the pusher assembly and the embolization coil had offset coil winds.This damage was likely incidental to the complaint.Due to the returned damage, the root cause of the reported detachment issue could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.4316 - the investigation findings do not lead to a clear conclusion about the root cause of unintentional detachment of the pc400.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a pericallosal artery aneurysm using a penumbra coil 400 (pc400), penumbra coil 400 detachment handle (handle), px slim delivery microcatheter (px slim), and a non-penumbra stent.During the procedure, the physician placed the px slim behind the non-penumbra stent and then advanced a pc400 into the aneurysm and attempted to detach it using a handle; however, the pc400 failed to detach.It was reported that the physician pulled hard on the pusher assembly of the pc400 and made several attempts to detach the pc400 using the handle, but the coil would not detach.Therefore, the physician decided to remove the pc400.Subsequently, while retracting the pc400 back into the px slim, the pc400 unintentionally detached inside the px slim.The physician, therefore removed the px slim containing the detached pc400.The procedure had ended at this point.The physician plans to attempt re-coil the aneurysm at a different date.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16583277
Report Number3005168196-2023-00115
Device Sequence Number12015620
Product Code HCG
UDI-Device Identifier00814548018201
UDI-Public814548018201
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/21/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4006C0404
Device Lot NumberF00000821
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/24/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/23/2023
Initial Report FDA Received Date03/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/16/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005